Search All Research Studies
AHRQ Research Studies Date
AHRQ Research Studies
Sign up: AHRQ Research Studies Email updates
Research Studies is a monthly compilation of research articles funded by AHRQ or authored by AHRQ researchers and recently published in journals or newsletters.
Results1 to 6 of 6 Research Studies Displayed
Yunusa I, Gagne JJ, Yoshida K
Risk of opioid overdose associated with concomitant use of oxycodone and selective serotonin reuptake inhibitors.
Oxycodone is a potent prescription opioid. Some Selective Serotonin Reuptake Inhibitors (SSRIs) inhibit oxycodone metabolism in the body, but the clinical consequences of this interaction on overdose risk have not been adequately determined. The study researchers compared the rates of opioid overdoses in patients who had initiated oxycodone while taking enzyme-inhibiting SSRIs with the overdose rates of patents who had initiated oxycodone while taking non-enzyme inhibiting SSRIs. Data from 3 U.S. health insurance databases was used to analyze a cohort of adults who initiated oxycodone while receiving SSRI therapy between the years 2000 and 2020. Of the total of 2,037,490 who initiated oxycodone, 69.6% were receiving SSRIs at the time of the initiation of the oxycodone. One-thousand-thirty-five overdose events were observed during this time, and the resulting incidence rate in those initiating oxycodone while using enzyme-inhibiting SSRI’s was higher than in those using other SSRIs. The researchers concluded that in the study cohort of U.S. adults, there is a small increased risk of opioid overdose when initiating oxycodone in patients taking enzyme-inhibiting SSRIs.
Citation: Yunusa I, Gagne JJ, Yoshida K . Risk of opioid overdose associated with concomitant use of oxycodone and selective serotonin reuptake inhibitors. JAMA Netw Open 2022 Feb;5(2):e220194. doi: 10.1001/jamanetworkopen.2022.0194..
Keywords: Opioids, Medication, Risk, Depression, Adverse Drug Events (ADE), Adverse Events
Guglielminotti J, Li G
Exposure to general anesthesia for cesarean delivery and odds of severe postpartum depression requiring hospitalization.
This retrospective cohort study evaluated the risk of general anesthesia use in cesarean delivery versus neuraxial anesthesia on maternal mental health. Cesarean deliveries performed in New York State hospitals between 2006 and 2013 were included. Exclusion criteria included having more than 1 cesarean delivery during the study period, residing outside of New York State, and having a general anesthetic for other surgery or delivery in the year before or after the index case. The primary outcome looked at was severe postpartum depression (PPD), and secondary outcomes were suicidal ideation, anxiety disorders, and posttraumatic stress disorder (PTSD). The majority of cesareans used neuraxial anesthesia and only 8% (34,356) had general anesthesia. Severe PPD requiring hospitalization occurred in 1158 women with 60% identified during readmission. General anesthesia was found to be associated with a 54% increased odds of PPD, and a 91% increased odds of suicidal ideation or self-inflicted injury. There was insufficient evidence for increased risk of anxiety orders.
Citation: Guglielminotti J, Li G . Exposure to general anesthesia for cesarean delivery and odds of severe postpartum depression requiring hospitalization. Anesth Analg 2020 Nov;131(5):1421-29. doi: 10.1213/ane.0000000000004663..
Keywords: Labor and Delivery, Pregnancy, Women, Depression, Behavioral Health, Surgery, Risk, Hospitalization, Medication, Adverse Drug Events (ADE), Adverse Events
Chatterjee S, Bali V, Carnahan RM
Anticholinergic burden and risk of cognitive impairment in elderly nursing home residents with depression.
This study evaluated whether elderly nursing home residents with mild depression and intact cognition experienced cognitive impairment after using anticholinergic drugs. The study was a population-based nested case-control study using Minimum Data Set (MDS)-linked Medicare data where the base cohort were patients 65 years and older with depression who had intact cognition. Cumulative anticholinergic burden was measured within 30, 60, and 90 days preceding the event (cognitive measurement) date using the Anticholinergic Drug Scale (ADS). The end sample compared 3707 cases with mild-to-moderate cognition to 3707 matched controls with intact cognition. There was no association with cumulative anticholinergic exposure at 30 days with cognitive impairment, but the odds of cognitive impairment increased with exposure 60 and 90 days before the event date. This study concludes there should be concern in using anticholinergic drugs for longer than 30 days with elderly nursing home residents.
Citation: Chatterjee S, Bali V, Carnahan RM . Anticholinergic burden and risk of cognitive impairment in elderly nursing home residents with depression. Res Social Adm Pharm 2020 Mar;16(3):329-35. doi: 10.1016/j.sapharm.2019.05.020..
Keywords: Elderly, Nursing Homes, Long-Term Care, Depression, Behavioral Health, Medication, Neurological Disorders, Adverse Drug Events (ADE), Adverse Events, Patient Safety
Sobieraj DM, Martinez BK, Hernandez AV
Adverse effects of pharmacologic treatments of major depression in older adults.
The objective of this study was to assess adverse effects of pharmacologic antidepressants for treatment of major depressive disorder (MDD) in adults 65 years of age or older. The investigators found, among other conclusions, that in patients 65 years of age or older with MDD, treatment of the acute phase of MDD with serotonin norepinephrine reuptake inhibitors (SNRIs), but not selective serotonin reuptake inhibitors (SSRIs), was associated with a statistically greater number of overall adverse events vs placebo.
Citation: Sobieraj DM, Martinez BK, Hernandez AV . Adverse effects of pharmacologic treatments of major depression in older adults. J Am Geriatr Soc 2019 Aug;67(8):1571-81. doi: 10.1111/jgs.15966..
Keywords: Depression, Behavioral Health, Medication: Safety, Medication, Adverse Drug Events (ADE), Adverse Events, Patient Safety, Elderly
Brunsberg KA, Landrigan CP, Garcia BM
Association of pediatric resident physician depression and burnout with harmful medical errors on inpatient services.
The objective of this paper was to determine whether higher rates of medical errors were associated with positive screenings for depression or burnout among resident physicians. Results of this prospective cohort study showed that resident physicians with a positive depression screen were three times more likely than those who screened negative to make harmful errors, indicating the importance of determining what interventions might mitigate the patient safety risk.
Citation: Brunsberg KA, Landrigan CP, Garcia BM . Association of pediatric resident physician depression and burnout with harmful medical errors on inpatient services. Acad Med 2019 Aug;94(8):1150-56. doi: 10.1097/acm.0000000000002778..
Keywords: Children/Adolescents, Provider: Physician, Provider, Medical Errors, Adverse Events, Burnout, Patient Safety, Depression, Behavioral Health
Blumenthal KG, Li Y, Acker WW
Multiple drug intolerance syndrome and multiple drug allergy syndrome: epidemiology and associations with anxiety and depression.
In this study, the authors used electronic health record (EHR) data to describe prevalences of MDIS and MDAS and to examine associations with anxiety and depression. The investigators concluded that: 1.) while 6% of patients had MDIS, only 1% had MDAS; 2.) MDIS was associated with both anxiety and depression; 3.) patients with both anxiety and depression had an almost twofold increased odds of MDIS; 4.) MDAS was associated with a 40% increased odds of depression, but there was no significant association with anxiety.
Citation: Blumenthal KG, Li Y, Acker WW . Multiple drug intolerance syndrome and multiple drug allergy syndrome: epidemiology and associations with anxiety and depression. Allergy 2018 Oct;73(10):2012-23. doi: 10.1111/all.13440..
Keywords: Adverse Drug Events (ADE), Adverse Events, Anxiety, Depression, Electronic Health Records (EHRs), Health Information Technology (HIT), Medication, Behavioral Health, Patient Safety